Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient can wash their face and arms but cannot reach their back and feet. What is the best approach?

  1. AWash the patient completely yourself to save time and effort
  2. BLeave the back and feet unwashed
  3. CAsk the patient to wait until a relative visits
  4. DLet the patient do what they can and help with the rest
2.Nursing fundamentalsHard

For a healthy adult having planned surgery, until how long before anaesthesia can water usually still be taken?

  1. AWater is not allowed from the day before
  2. BUp to 24 hours before
  3. CUp to 2 hours before
  4. DUp to 12 hours before
3.Clinical nursingMedium

Which side effects are common after high doses of salbutamol (albuterol)?

  1. ATremor and a fast heart rate
  2. BHair loss and weight gain
  3. CBradycardia and drowsiness
  4. DConstipation and urinary retention
4.Clinical nursingHard

A patient with severe sepsis starts bleeding from cannula sites and the gums, with a low platelet count and prolonged clotting times. What is most likely?

  1. AHaemophilia A
  2. BVitamin C deficiency
  3. CAn allergic reaction to the cannula
  4. DDisseminated intravascular coagulation
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 79 mmHg (10.5 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 79 mmHg (10.5 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.20PaCO₂mmHg354571HCO₃⁻mmol/L222627acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.20, PaCO₂ 71 mmHg (9.5 kPa), HCO₃⁻ 27 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.20PaCO₂ 71 mmHg (9.5 kPa)HCO₃⁻ 27 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
E3 / 4+V4 / 5+M? / 6GCS 11?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 11, with E3 and V4. What motor score M was recorded, and which response does it describe? Give the number.

GCS 11E3V4
M =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 98% on room air, blood pressure 106/64 mmHg, pulse 70/min, responds only to voice, temperature 35.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 98%airSBP 106HR 70VT 35.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
160 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 160 cm tall (1 in = 2.54 cm). Round to one decimal place.

160 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
18 hdextrose 10%1800 mLamino acids 3.5%1800 mL104 kg18 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 104 kg adult receives 1800 mL of parenteral nutrition containing 10% dextrose, infused over 18 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

104 kg1800 mLdextrose 10%18 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus rhythm with PVCsnormal sinus rhythmventricular bigeminysinus arrhythmia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with PVCs
  2. 2normal sinus rhythm
  3. 3ventricular bigeminy
  4. 4sinus arrhythmia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

Several patients on a gastroenterology unit need care. Which patient should the nurse see first?

  1. ACrohn disease, waiting to be taken down for a scheduled CT scan
  2. BUlcerative colitis, asking about diet changes for home
  3. CTwo hours after a colonoscopy: rigid abdomen and severe new pain
  4. DLong-standing back pain, asking for the usual analgesic
14.Prioritization & delegationHard

An older patient has bruises of different ages and seems frightened when a relative visits. What is the nurse’s priority?

  1. AEnsure the patient’s safety, document the findings and report as required
  2. BTell the patient she must leave home and go to live somewhere else
  3. CIgnore it, because older people bruise easily
  4. DAsk the relative directly in front of the patient whether they hit her
15.Infection control & patient safetyMedium

A portable x-ray is taken at the bedside. Which action protects the nurse?

  1. AStep away from the patient or wear a lead apron during the exposure
  2. BStay close to the patient to keep them still without protection
  3. CLook directly at the x-ray tube during the exposure to check its position
  4. DStand next to the patient and hold the film without protection
16.Infection control & patient safetyHard

A nurse teaches new parents how to cope with an infant’s crying. Which statement shows a need for further teaching?

  1. A“If he won’t stop crying, a quick shake will get his attention.”
  2. B“If I get frustrated, I will put him safely in the crib and take a short break.”
  3. C“I will check whether he is hungry, wet or too warm.”
  4. D“I can call a friend or family member to help when I am tired.”
17.Lab values & electrolytesMedium

A woman who is 30 weeks pregnant has a new blood pressure of 152/98 mm Hg. Which urine finding would most support preeclampsia?

  1. AKetones in the urine
  2. BNitrites in the urine
  3. CGlucose in the urine
  4. DProtein in the urine
18.Lab values & electrolytesHard

Two days after bowel surgery, a patient with nasogastric suction has a distended abdomen, absent bowel sounds and muscle weakness. The potassium is 2.8 mEq/L. Which interpretation is best?

  1. AThe potassium is normal for the second day after surgery
  2. BHyperkalemia from tissue damage is causing the bowel to stop
  3. CHypokalemia from gastric losses is contributing to paralytic ileus
  4. DThe low potassium is due to the patient drinking too much water

3Solutions

1.Nursing fundamentals

Answer: D · Let the patient do what they can and help with the rest

Why this is the answer

Encouraging patients to do what they can maintains independence, dignity and function. The nurse helps with the parts they cannot manage.

Answer

D · Let the patient do what they can and help with the rest
2.Nursing fundamentals

Answer: C · Up to 2 hours before

Why this is the answer

Standard guidance allows clear fluids up to 2 hours and food up to 6 hours before elective anaesthesia. Long fasting causes thirst, dehydration and discomfort without added safety.

Answer

C · Up to 2 hours before
3.Clinical nursing

Answer: A · Tremor and a fast heart rate

Why this is the answer

Salbutamol is a beta2-agonist and can cause tremor, tachycardia and palpitations. High doses can also lower serum potassium.

Answer

A · Tremor and a fast heart rate
4.Clinical nursing

Answer: D · Disseminated intravascular coagulation

Why this is the answer

In DIC, widespread activation of clotting consumes platelets and clotting factors, causing both small clots and bleeding. Treating the underlying cause and replacing blood products as needed are key.

Answer

D · Disseminated intravascular coagulation
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 37.65 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|79 − 40| = 39 mmHg → 3.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·3.9 = 37.65 mmol/L

Answer

HCO₃⁻ = 37.65 mmol/L
6.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.1 = 27.1 mmol/L
chronic: 24 + 3.5·3.1 = 34.85 mmol/L

Compare

measured: 27 mmol/L → acute

Answer

acute
7.Clinical assessment scores

Answer: M = 4

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 11 − 3 − 4 = 4
M4: withdraws the limb from pressure (normal flexion)

Answer

M = 4
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 98% → 0
on air → 0
SBP 106 mmHg → 1
HR 70/min → 0
responds only to voice (V) → 3
T 35.8 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 0 + 1 + 0 + 3 + 1 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: IBW = 52.4 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

160 cm/2.54 = 62.99 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(62.99 − 60) = 52.38 ≈ 52.4 kg

Answer

IBW = 52.4 kg
10.Enteral & parenteral nutrition calculations

Answer: GIR = 1.6 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

10·1800/100 = 180 g = 180 000 mg

Minutes of infusion

18·60 = 1080 min

Glucose infusion rate

GIR = 180 000/(104·1080) = 1.603 ≈ 1.6 mg/kg/min

Answer

GIR = 1.6 mg/kg/min
11.ECG rhythm strip interpretation

Answer: ventricular bigeminy

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regularly irregular, a short and a long R–R alternate (0.50 s and 1.18 s).
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.14 s) and bizarre, with the T wave pointing the other way.

Interpretation

ventricular bigeminy

Answer

ventricular bigeminy
12.ECG rhythm strip interpretation

Answer: QRS duration

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.12 s, wide (0.12 s or more).

First abnormal step

QRS duration → sinus rhythm with wide QRS

Answer

QRS duration
13.Prioritization & delegation

Answer: C · Two hours after a colonoscopy: rigid abdomen and severe new pain

Why this is the answer

A rigid abdomen with severe pain after colonoscopy suggests bowel perforation and peritonitis, a surgical emergency. The other patients have stable, chronic or routine needs.

Answer

C · Two hours after a colonoscopy: rigid abdomen and severe new pain
14.Prioritization & delegation

Answer: A · Ensure the patient’s safety, document the findings and report as required

Why this is the answer

Unexplained bruises of different ages and fear of a carer can suggest abuse. The nurse makes sure the patient is safe, documents objectively and reports according to law and policy.

Answer

A · Ensure the patient’s safety, document the findings and report as required
15.Infection control & patient safety

Answer: A · Step away from the patient or wear a lead apron during the exposure

Why this is the answer

Radiation exposure falls quickly with distance. Staff leave the immediate area or wear a lead apron, and anyone who must hold a patient wears protective clothing.

Answer

A · Step away from the patient or wear a lead apron during the exposure
16.Infection control & patient safety

Answer: A · “If he won’t stop crying, a quick shake will get his attention.”

Why this is the answer

Shaking an infant can cause bleeding in the brain, permanent disability or death. Parents are taught to put the baby down safely and step away if they feel overwhelmed, and to ask for help.

Answer

A · “If he won’t stop crying, a quick shake will get his attention.”
17.Lab values & electrolytes

Answer: D · Protein in the urine

Why this is the answer

Preeclampsia is new hypertension after 20 weeks of pregnancy with proteinuria or other signs of organ involvement, such as low platelets, raised liver enzymes or rising creatinine. Proteinuria reflects damage to the glomerular filter.Checked against: Preeclampsia · MedlinePlus (NIH) (2026)

Answer

D · Protein in the urine
18.Lab values & electrolytes

Answer: C · Hypokalemia from gastric losses is contributing to paralytic ileus

Why this is the answer

Gastric suction removes potassium and causes metabolic alkalosis, which shifts more potassium into cells. Low potassium reduces smooth muscle contraction and contributes to ileus and weakness. The provider is informed and potassium is replaced as prescribed.Checked against: Hypokalemia · StatPearls (NCBI Bookshelf) (2025)

Answer

C · Hypokalemia from gastric losses is contributing to paralytic ileus

ExamProblems · examproblems.com/courses/nursing-fundamentals